Texas, 2023

Damaging Wind in Texas, July 1, 2023

July 1, 2023 · NWS AMA · 1 event in 1 county or zone

A small line of thunderstorms moved through the south central Texas Panhandle on the morning of the 1st. As these showers and thunderstorms started to die off after midnight, a severe wind gust occurred at the mesonet site located 15 NNW of Amarillo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A small line of thunderstorms moved through the south central Texas Panhandle on the morning of the 1st. As these showers and thunderstorms started to die off after midnight, a severe wind gust occurred at the mesonet site located 15 NNW of Amarillo. This wind gust was likely the by product of a heat burst, not so much a strong storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 30, 11:53 PM CST, 50 minutes earlier.

Area forecast discussion, Jun 30, 11:53 PM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1253 AM CDT Sat Jul 1 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Saturday night)
Issued at 252 PM CDT Fri Jun 30 2023

A trough is expected to dipped down into the Panhandles latter
this evening, which will help kick off another round of showers
and thunderstorms. While values have not been as high as the last
few weeks, chances for severe storms are still high. Should a
storm develop damaging winds as well as large hail remain
possible. Tornado potential still remains low, but can not be
fully ruled out. Showers could also produce heavy rainfall that
will bring a secondary concern of flash flooding.

Latest satellite and radar imagery is sees storms develop in the
southwest and progressing north along the frontal boundary. Latest
consensus expects these storms to continue to develop further
into the southern half of the Panhandles before progressing east
into Oklahoma. Thunderstorms are expected to develop alongside
these showers with chances of these storm going severe likely. In
terms of severity, latest from the 18z sounding is showing CAPE
both in the in the mixed layer and most unstable in the 1000 to
2000 J/kg range. While not the 3000 to 4000 values we have been
seeing over the last few weeks, this will still be enough to
support severe hail especially with 500mb temperatures cool enough
to keep it maintain in the upper core. With the shear factor, the
18z launch has shown that the low level is not that great for
storm development. However, there is good speed shear being
established in the upper-levels, which will support the longevity
of any develop thunderstorms present. This could prove to be issue
in another way as both the sounding and models are presenting
PWAT values greater than inch. These values could promote heavier
than expected rainfall rates with latest giving locations like
Amarillo a 60% chances of seeing accumulation greater than half an
inch by Saturday morning. With this potential, flashing flooding
becomes a secondary concern, especially with the still present
water from May and June. Meanwhile to the north, latest high
resolution models are more in favor for the singular storm
development off the higher terrain in Colorado and New Mexico. Up
there the shear is much better with some pockets of higher CAPE
values. This could mean larger hail and while probability is low,
tornadoes can not be ruled out.

Heading into the overnight, storms could hold on with the movement
of the frontal boundary as well as anything else that progresses
south from the higher terrain in Colorado/New Mexico. However,
activity could become more conditional depending on how overworked
the atmosphere is from activity tonight, Regardless, the frontal
boundary should be making its exit sometime that evening/night
with slightly drier conditions filling in behind it.

Scoleri

&&

.LONG TERM ...
(Sunday through next Thursday)
Issued at 252 PM CDT Fri Jun 30 2023

Diurnally driven showers and thunderstorms will be possible just
about everyday throughout the long term forecast period. Latest
30/12Z model and numerical guidance shows a developing H500 high
pressure system over the SW CONUS. In-conjunction with this
quasi-stationary synoptic feature, a series of low amplitude
sinusoidal perturbations across southern Canada will help to
compact the mid level height fields with northwesterly flow. This
will help with chances for afternoon and evening thunderstorms
each day. Storms could be strong to severe as well, and will have
to watch trends daily for specifics. Temperatures will be near
average for early July.

Meccariello

&&

.AVIATION...
(06Z TAFS)
Issued at 1236 AM CDT Sat Jul 1 2023

Showers and storms are ongoing at KGUY and KDHT and should linger
through most of the overnight hours before tapering off by 12z.
KAMA should see some of these showers and storms develop in the
area by 06-07z as an outflow boundary approaches from the north.
This activity could linger later into the morning hours but in
general is also expected to clear out by 12z. MVFR cigs and vis
reductions will be possible at times as well. Skies will clear out
through the day with winds shifting from north to south.

Harrel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                84  63  89  64 /  40  20  10  30
Beaver OK                  85  61  89  64 /  10   0   0  10
Boise City OK              81  58  86  60 /  10   0  20  20
Borger TX                  88  65  92  67 /  40  10  10  20
Boys Ranch TX              86  62  92  64 /  20  10  10  30
Canyon TX                  84  62  89  63 /  30  20  10  30
Clarendon TX               85  65  89  66 /  30  30   0  20
Dalhart TX                 82  58  87  60 /  20  10  20  30
Guymon OK                  84  60  89  63 /  10   0  10  20
Hereford TX                85  62  90  63 /  20  20  10  30
Lipscomb TX                86  62  89  64 /  30  10   0  10
Pampa TX                   84  64  89  65 /  50  10   0  20
Shamrock TX                86  65  89  67 /  50  30   0  20
Wellington TX              88  67  91  67 /  40  30  10  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...11
LONG TERM....29
AVIATION...38
Hazardous weather outlook, Jun 30, 9:55 PM CST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1055 PM CDT Fri Jun 30 2023

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-
Sherman-Hansford-Ochiltree-Lipscomb-Hartley-Moore-Hutchinson-Roberts-
Hemphill-Oldham-Potter-Carson-Gray-Wheeler-Deaf Smith-Randall-
Armstrong-Donley-Collingsworth-Palo Duro Canyon-
1055 PM CDT Fri Jun 30 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Rest of Tonight.

Thunderstorms are expected across the area the rest of tonight. A
few storms may become strong to severe, with large hail and damaging
winds the primary hazards. In addition, heavy rainfall will likely
accompany the strongest storms, which may lead to flooding or flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday through Thursday. Strong to
severe storms capable of hail and damaging wind gusts will be
possible across the southern Texas Panhandle on Saturday, as well as
the western and central combined Panhandles on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jun 30, 10:42 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Amarillo TX
1142 PM CDT Fri Jun 30 2023

TXZ006-011-010515-
Hartley TX-Oldham TX-
1142 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Oldham
and southwestern Hartley Counties through 1215 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm over
Romero, or 14 miles northeast of Nara Visa, moving southeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3591 10304 3599 10298 3582 10240 3531 10290
      3548 10304
TIME...MOT...LOC 0442Z 300DEG 29KT 3577 10293

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jun 30, 10:43 PM CST, 2 hours before
Special Weather Statement
National Weather Service Amarillo TX
1143 PM CDT Fri Jun 30 2023

TXZ001-002-006-007-010515-
Hartley TX-Sherman TX-Dallam TX-Moore TX-
1143 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of southern Sherman,
southeastern Dallam, northwestern Moore and northeastern Hartley
Counties through 1215 AM CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Hartley, or 13 miles east of Dalhart, moving
southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dumas, Hartley, Cactus, Sunray and Conlen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3628 10227 3615 10167 3583 10191 3563 10216
      3594 10257
TIME...MOT...LOC 0443Z 300DEG 28KT 3602 10227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jun 30, 11:12 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1212 AM CDT Sat Jul 1 2023

TXZ002-006-007-011-012-010545-
Hartley TX-Sherman TX-Potter TX-Moore TX-Oldham TX-
1212 AM CDT Sat Jul 1 2023

...Strong thunderstorms will impact portions of northern Oldham,
northwestern Potter, southern Sherman, Moore and Hartley Counties
through 1245 AM CDT...

At 1212 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cactus to 11 miles southwest of Dumas to
11 miles southeast of Nara Visa. Movement was southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dumas, Hartley, Cactus, Sunray, Channing, Four Way, Boys Ranch,
Masterson and Lake Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3606 10241 3606 10216 3623 10216 3624 10215
      3613 10162 3587 10162 3563 10164 3529 10268
      3559 10304 3561 10304
TIME...MOT...LOC 0512Z 300DEG 30KT 3608 10197 3578 10213 3554 10292

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jun 30, 11:43 PM CST, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
1243 AM CDT Sat Jul 1 2023

TXZ002-003-007-008-010615-
Hutchinson TX-Sherman TX-Hansford TX-Moore TX-
1243 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of western Hutchinson,
southern Hansford, southeastern Sherman and northeastern Moore
Counties through 115 AM CDT...

At 1243 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sunray, or 15 miles northeast of Dumas, moving
east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Dumas, Borger, Sunray, Stinnett, Sanford, Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3616 10117 3562 10136 3581 10198 3620 10184
TIME...MOT...LOC 0543Z 285DEG 36KT 3596 10170

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jun 30, 11:44 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1244 AM CDT Sat Jul 1 2023

TXZ006-007-011-012-010615-
Hartley TX-Potter TX-Moore TX-Oldham TX-
1244 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of eastern Oldham,
northwestern Potter, southwestern Moore and southeastern Hartley
Counties through 115 AM CDT...

At 1244 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Channing, or 23 miles north of Vega, moving
southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Channing, Boys Ranch, Masterson and Four Way.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3558 10270 3581 10255 3571 10189 3524 10229
TIME...MOT...LOC 0544Z 294DEG 24KT 3559 10246

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson
Special weather statement, Jul 1, 12:16 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
116 AM CDT Sat Jul 1 2023

TXZ006-007-011-012-010645-
Hartley TX-Potter TX-Moore TX-Oldham TX-
116 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern Oldham,
Potter, southern Moore and southeastern Hartley Counties through 145
AM CDT...

At 116 AM CDT, Doppler radar was tracking a strong thunderstorm near
Valley De Oro, or 24 miles northeast of Vega, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Amarillo, Channing, Boys Ranch, Masterson, Valley De Oro and Lake
Meredith.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Lake Meredith, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to 10
miles from the parent thunderstorm. If you can hear thunder, you are
close enough to be struck by lightning. Move to safe shelter now! Do
not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3532 10242 3571 10236 3566 10163 3522 10169
TIME...MOT...LOC 0616Z 286DEG 34KT 3550 10212

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 29 km away, was scanning. The volume nearest the first event began at 06:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Potter

When
July 1, 12:43 AM CST
Where
Potter County, 10.34 mi ESE of Valle de Oro
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
35.420, -101.930

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117985.